Can metformin cause weight gain?
Asked by chadhenry on Sep 08, 2009
in Health Conditions
I lost 15 lbs over the past several months and stayed steady for quite awhile. I went back on metformin and have gained five pounds in a very short time without apparently changing meal patterns. I'm also taking lisinopril. Can these be causing weight gain or water retention?
Metformin (Glucophage) is an oral medication used for the treatment of type 2 (non-insulin dependent) diabetes. It controls blood sugar by decreasing the amount of sugar your liver produces and by helping the body to respond better to the insulin it makes. In studies of metformin, people did not usually gain weight. Likewise, weight gain is a rare a effect of lisinopril but may be related to the heart disease it treats. Perhaps your weight gain coincided with the reintroduction of metformin as your body began to utilize the sugar that was previously excreted, or you might have simply reached a plateau or gained weight for other reasons. Get more cardio-type exercise to turn the tide on weight gain.
The side effects of allergy medications keep some people from using them. Natural remedies can be a great alternative, but some are more effective than others.